Alabama, 2008

Drought in Alabama, June 24 to 30, 2008

June 24 to 30, 2008 · NWS BMX · 2 events in 2 counties and zones

Less than normal rainfall led to the redevelopment of Severe Drought (D2) conditions in portions of Russell and Barbour Counties by the end of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Less than normal rainfall led to the redevelopment of Severe Drought (D2) conditions in portions of Russell and Barbour Counties by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 24, 5:46 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 24, 5:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 AM CDT TUE JUN 24 2008

.UPDATE...12Z AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY AND TONIGHT.

CURRENT TEMPERATURES ACROSS THE AREA RANGE FROM THE MID 60S TO LOW
70S...WITH DEWPOINTS IN THE 60S. PATCHY FOG HAS DEVELOPED THIS
MORNING...MAINLY AT LOCATIONS WHICH RECEIVED RAIN YESTERDAY. EXPECT
DEVELOPMENT TO CONTINUE AS TEMPERATURES DROP A COUPLE MORE DEGREES
BEFORE SUNRISE. DO NOT EXPECT COVERAGE TO BE WIDESPREAD...AND WILL
INCLUDE PATCHY FOG WORDING IN THE ZONES. FOG WILL DISSIPATE WITHIN A
COUPLE HOURS OF SUNRISE.

A QUIET DAY IS ON TAP FOR CENTRAL ALABAMA. A SURFACE BOUNDARY ACROSS
SOUTHERN TENNESSEE WILL DRIFT SOUTHWARD TODAY. BUT WITH UPPER LEVEL
RIDGING BUILDING INTO THE AREA AND SURFACE HIGH PRESSURE ACROSS THE
OHIO RIVER VALLEY...THE FRONT IS EXPECTED TO WASH OUT ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA. SUNNY SKIES WILL ALLOW
TEMPERATURES TO WARM INTO THE LOW TO MID 90S THIS AFTERNOON...A
COUPLE DEGREES WARMER IN MANY PLACES THAN YESTERDAY. TONIGHT...LOWS
IN THE 60S ARE EXPECTED...WITH A FEW READINGS IN THE UPPER 50S
POSSIBLE IN THE NORTHEAST.

14

.LONG TERM...WEDNESDAY THROUGH MONDAY.

WEDNESDAY AND THURSDAY...WEAK UPPER RIDGING WILL CONTINUE ON
WEDNESDAY AND THEN SHIFTS EAST ON THURSDAY.  SOUTHERLY FLOW
DEVELOPS ACROSS THE WEST AND SOUTH ON WEDNESDAY AND CONTINUES INTO
THURSDAY.  WILL INCLUDE SMALL POPS ACROSS THE WEST AND SOUTH ON
WEDNESDAY IN VICINITY OF BEST MOISTURE CONVERGENCE AND INCLUDE
SMALL POPS ALL SECTIONS ON THURSDAY AS LOW LEVEL SOUTHERLY FLOW
OVERSPREADS THE AREA.  HIGHS WEDNESDAY 90 TO 95...AND UPPER 80S
TO LOWER 90S ON THURSDAY.  OVERNIGHT LOWS MAINLY 65 TO 70.

FRIDAY THROUGH MONDAY...SOUTHERLY FLOW IS EXPECTED TO INCREASE ACROSS
THE AREA THROUGH THE PERIOD.  WITH A MOIST AND UNSTABLE AIR MASS IN
PLACE...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE PEAK
HEATING HOURS EACH DAY.  BEST CHANCE OF RAIN WILL BE ACROSS THE
SOUTHERN SECTIONS IN VICINITY OF BEST MOISTURE CONVERGENCE.  A WEAK
BOUNDARY WILL PUSH INTO THE EXTREME NORTH SUNDAY INTO MONDAY
FURTHER INCREASING THE RAIN CHANCES.  FOR NOW WILL KEEP THE CHANCES
OF RAIN IN THE 30 TO 50 PERCENT RANGE.  WITH THE EXPECTED INCREASE
IN CLOUDS...AFTERNOON HIGHS WILL BE MAINLY IN THE 85 TO 90 DEGREE
RANGE...WITH OVERNIGHT LOWS UPPER 60S TO LOWER 70S.

&&

.AVIATION...12Z DISCUSSION.

ANY LINGERING PATCHY FOG WILL BURN OFF QUICKLY THIS MORNING. VFR
CONDITIONS WILL PREVAIL AT ALL TERMINALS TODAY. WINDS WILL GENERALLY
BE LIGHT WITH A NORTHERLY COMPONENT. SCT CIRRUS AND SCT CU AT ABOUT
5KFT WILL NOT CAUSE ANY CONCERNS.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

14/50/14
Hazardous weather outlook, Jun 24, 4:52 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 AM CDT TUE JUN 24 2008

ALZ011>015-017>050-251100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
552 AM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Russell

When
June 24, 6:00 AM CST to June 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought, Barbour

When
June 24, 6:00 AM CST to June 30, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121507, 121509.